Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 229, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 1, 2014, 4:56 PM CDT for Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2014, 4:56 PM CDT (21:56 UTC)
- Expired
- Oct 1, 2014, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 5:13 PM CDT | HAIL 1 | 1 N Stillwell, KS | |
| Oct 1, 5:22 PM CDT | HAIL 1 | 1 Nw Grandview, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 2:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
718
WUUS53 KEAX 012156
SVREAX
KSC091-121-MOC037-095-012230-
/O.NEW.KEAX.SV.W.0229.141001T2156Z-141001T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT WED OCT 1 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 530 PM CDT
* AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF SPRING HILL...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELTON...GRANDVIEW...BUCYRUS...STILLWELL AND STANLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3891 9469 3894 9452 3891 9444 3868 9462
3870 9483
TIME...MOT...LOC 2156Z 222DEG 31KT 3871 9473
HAIL...1.75IN
WIND...60MPH
$$
BLAIR1 follow-up statement
662
WWUS53 KEAX 012214
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT WED OCT 1 2014
KSC121-012223-
/O.CAN.KEAX.SV.W.0229.000000T0000Z-141001T2230Z/
MIAMI KS-
514 PM CDT WED OCT 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3873 9461 3874 9461 3874 9463 3878 9478
3891 9469 3894 9452 3891 9444 3873 9458
3872 9459
TIME...MOT...LOC 2213Z 222DEG 31KT 3882 9460
$$
KSC091-MOC037-095-012230-
/O.CON.KEAX.SV.W.0229.000000T0000Z-141001T2230Z/
JOHNSON KS-CASS MO-JACKSON MO-
514 PM CDT WED OCT 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHWESTERN JACKSON AND
NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 530 PM
CDT...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BELTON AND GRANDVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3873 9461 3874 9461 3874 9463 3878 9478
3891 9469 3894 9452 3891 9444 3873 9458
3872 9459
TIME...MOT...LOC 2213Z 222DEG 31KT 3882 9460
HAIL...1.50IN
WIND...60MPH
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 4:03 PM CDT, 53 minutes earlier.
Area forecast discussion, Oct 1, 4:03 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT Wed Oct 1 2014
.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 403 PM CDT WED OCT 1 2014
Lots to talk about in the near term...so let/s dive right into the
details. Severe convection ongoing across the CWA this afternoon
along and south of remnant outflow boundary from this morning/s
activity. While 0-1km bulk shear remains marginal for tornadic
development...very recent radar trends and storm reports suggesting
a brief spin up over the Cooper County area. That said...best
instability this afternoon remains across the southern half of the
fcst area and current tornado watch is in effect through 10 PM. With
shear aloft continuing to increase...expect severe threat to continue
into the evening...well south of the KC metro based on where best
instability currently resides.
Heading into tonight...severe threat rapidly transitions into a hydro
concern as short term guidance (including high-res models) is in great
agreement that abnormally moist conditions from the Gulf (PWAT values
approaching 1.50" per latest blended TPW satellite graphics) will
begin interacting with a stalled front across southern MO thanks to
a strengthening low-level jet. That said...remarkable agreement on
placement of heavy precip axis which models suggest will run from
west to east along the far southern fringes of our fcst area. That
said...have elected to hoist a flash flood watch for the southern two
tiers of counties...which agrees very well with both LSX and SGF. If
current indications are right...would not be surprised to see a few
4+ inch reports especially further south in SGF/s area. WPC excessive
rain forecast currently has a moderate risk for the current watch area.
Shwrs/storms likely ongoing Thurs morning with trends again shifting
back to severe as long advertised cold front approaches. Orientation
of 0-6 km bulk shear vectors will decisively go more southwesterly as
strong Pacific trough now over the Intermountain West approaches. GFS
and to a lesser degree the NAM actually show the trough going
negative tilt as it moves through the area which may support fairly
strong and possibly fast moving convection ahead of the main sfc
boundary. Cross sections cut from the KS/CO line east through St.
Louis indicate pre-frontal convection developing along a possible
cold front aloft with additional/shwr-type activity following along
the main sfc front later in the day. Regardless...the magnitude of
shear aloft and orientation of the bulk shear vectors should support
a damaging wind threat as multicells congeal into a possible squall
line or multiple individual bowing segments.
Beyond this...conditions rapidly dry out Thursday night as post
frontal airmass moves into the area. Overnight lows early Friday
morning may be down into the lower 40s across far northern portions of
the region.
.LONG TERM...(Thursday Evening through Wednesday)
Issued at 403 PM CDT WED OCT 1 2014
Deep cyclonic flow behind Thursday night's front will usher in
cooler conditions for Friday. Given the magnitude of post-frontal
cold air advection, highs on Friday were nudged down a couple of
more degrees into the middle and upper 50s despite mostly clear
skies. With the mixing that will result and a 50-kt LLJ on the back
side, there could be a few gusts as high as 40 mph especially Friday
morning and early afternoon.
Weakening winds Friday night and continued clear skies will allow
temperatures to drop into the upper 30s for many areas by sunrise
Saturday. A reinforcing shot of cool air on Saturday will keep highs
in the mid/upper 50s for most areas. Deep upper trough will maintain
its hold across the eastern two-thirds of the country through early
next week, although slight height rises this far west will allow
temperatures to moderate somewhat into the upper 60s and low 70s for
Sunday and Monday and into the upper 70s by Wednesday. Low-level
ridging and dry air should keep things dry through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 100 PM CDT WED OCT 1 2014
Weak isolated convection developing across west-central MO this
afternoon in advance of mid-level energy approaching from the west.
Bulk of this activity should be fairly weak and have started all
sites with a VCTS mention to account for current radar trends.
Heading into tonight...fcst models show redeveloping convection along
a lingering outflow boundary which is apparent on VIS satellite
imagery this afternoon. Latest model trends suggest this activity
should largely remain south of area terminals. In any
event...increasing warm air advection along and north of feature will
set the stage for developing low stratus at area terminals during the
early morning hrs. Beyond this...convection looks to increase after
15z from west to east as main cold front approaches.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
evening FOR KSZ057-060.
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
evening FOR MOZ033-040-043>046-053-054.
&&
SHORT TERM...32
LONG TERM...Hawblitzel
AVIATION...32Hazardous weather outlook, Oct 1, 4:08 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 408 PM CDT WED OCT 1 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-022115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 408 PM CDT WED OCT 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON SOUTH OF I-70. SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO EARLY THURSDAY MORNING ESPECIALLY NEAR AND SOUTH OF I-70. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ALSO A THREAT OF SEVERE WEATHER THURSDAY OVER MOST OF THE AREA AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STORMS ALONG THE COLD FRONT ARE EXPECTED TO DEVELOP INTO A LINE OF STORMS CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING AND RIVER FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Oct 1, 3:17 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL KNOB NOSTER 38.77N 93.56W
10/01/2014 E1.75 INCH JOHNSON MO PUBLIC
&&Local storm report, Oct 1, 3:39 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 5 NW SEDALIA 38.75N 93.29W
10/01/2014 PETTIS MO LAW ENFORCEMENT
POWER LINES AND TREES DOWN ACROSS ROADWAYS IN
NORTH...NORTHEAST AND EASTERN PETTIS CO
&&Local storm report, Oct 1, 3:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 5 NE SEDALIA 38.75N 93.16W
10/01/2014 PETTIS MO LAW ENFORCEMENT
POWER LINES AND TREES DOWN ACROSS ROADWAYS IN
NORTH...NORTHEAST AND EASTERN PETTIS CO
&&Local storm report, Oct 1, 4:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 2 N SEDALIA 38.73N 93.23W
10/01/2014 PETTIS MO TRAINED SPOTTER
UPROOTED TREE 4 FT. IN DIAMETER
&&
JWELSHLocal storm report, Oct 1, 4:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 9 N BLUE MOUND 38.22N 95.01W
10/01/2014 E1.00 INCH LINN KS EMERGENCY MNGR
1/2 MILE NORTH OF CENTERVILLE
&&Special weather statement, Oct 1, 4:38 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT WED OCT 1 2014
MOZ043-012230-
CASS MO-
438 PM CDT WED OCT 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR CASS COUNTY UNTIL 530 PM CDT...
AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISONVILLE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PECULIAR...HARRISONVILLE...RAYMORE...PLEASANT HILL...EAST LYNNE...
LAKE WINNEBAGO...GUNN CITY AND STRASBURG.
LAT...LON 3858 9457 3884 9446 3883 9412 3869 9413
3853 9427
TIME...MOT...LOC 2139Z 227DEG 27KT 3862 9440
BLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:49 PM CDT | River Flood Warning | EAX | Doniphan | 5 days |
| Oct 1, 2:49 PM CDT | River Flood Warning | EAX | Atchison | 4 days |
| Oct 1, 2:49 PM CDT | River Flood Warning | EAX | Leavenworth | 4 days |
| Oct 1, 3:02 PM CDT | Flash Flood Watch | EAX | Linn, Miami | 28 hr |
| Oct 1, 3:38 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 52 min |
| Oct 1, 4:10 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 50 min |
| Oct 1, 5:22 AM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 5 more | 4 hr |
| Oct 1, 2:00 PM CDT | Special Weather Statement | EAX | Johnson | 30 min |
| Oct 1, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 50 min |
| Oct 1, 2:15 PM CDT | River Flood Warning | EAX | Howard | 56 hr |
| Oct 1, 2:15 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 45 min |
| Oct 1, 2:39 PM CDT | River Flood Warning | EAX | Atchison, Holt | 28 hr |
| Oct 1, 2:47 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Johnson, Pettis, Saline | 43 min |
| Oct 1, 3:07 PM CDT | Tornado Warning | EAX | Cooper, Pettis | 25 min |
| Oct 1, 3:24 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 51 min |
| Oct 1, 4:03 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 42 min |
| Oct 1, 4:38 PM CDT | Special Weather Statement | EAX | Cass | 52 min |
| Oct 1, 4:51 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 39 min |
| Oct 1, 5:32 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 28 min |
| Oct 1, 5:53 PM CDT | Special Weather Statement | EAX | Clay | 52 min |
| Oct 1, 5:56 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 38 min |
| Oct 1, 6:31 PM CDT | Tornado Warning | EAX | Pettis | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.